ABDSP Interpretive Activities

Date: 
Saturday, January 17, 2015 - 8:00am

ABDSP Interpretive Activities are Free and Open to the Public. All programs meet in front of the ABDSP Visitor Center unless otherwise stated.

8:00 a.m. Hike - Roving Naturalist in Borrego Palm Canyon                     3 Hours
Volunteer Naturalist Dan Leidecker will be roaming the Borrego Palm Canyon Trail searching for bighorn sheep and other interesting features along the trail. Look for him in his volunteer vest as you hike to the palm oasis.  This is not a guided hike.

10:00 a.m. Touch! Don't Touch: The Fine Art of Sharing the Desert With Young Children    1 Hour
Parents and Grandparents, come along with your young children up to age 7 to explore the desert together with Park Interpretive Specialist Regina Reiter. Hear an inspiring story that teaches children how to safely and carefully touch the plants, rocks, and sand to awaken a sense of wonder.  Regina shares tips that encourage parents to confidently and joyfully explore the Park with their young children. Meet on the Plaza near the Visitor Center.

11:00 a.m. Mystery Cat: Anza-Borrego’s Elusive Mountain Lion            45 MinutesJoin volunteer naturalist Don Endicott for a 45-minute multi-media introduction to the natural history of the Park's seldom seen apex predator.  Don's talk will describe the amazing attributes and signature behaviors of our big cats, show how relationships between Mountain Lions and people changed over time, and outline their key contributions to a healthy wilderness environment. 

12:00 p.m. – Walk – Discovering the Archaeological History of the ‘Ehmuu Morteros     2 Hours
Discover the hidden secrets of an ancient Kumeyaay Native American Village site. Join Volunteer Archaeologist and Naturalist Sam Webb to explore both rock art and historic milling features. Thei 1.5 mile hike is over uneven terrain. Be sure to bring the usual water, hat, and sturdy footwear. Meet at the Morteros trailhead in blair Valley, 3.5 miles south of  Highway 78, then 3 miles off of Highway S-2 on a dirt road.

1:00 p.m. Walk   – Those Amazing Desert Plants!                                Explore the Visitor Center Garden with Park Interpreter Sally Theriault and discover some of the
unique strategies that help plants survive here. Meet in front of the Visitor Center.

2:00 p.m. Talk   - Geology for Creative Thinkers                              1 Hour
Explore the basic rock types found in Anza-Borrego Desert State Park and the geologic processes that shaped them in a fun, hands-on way that makes Geology come alive! Join Park Interpretive Specialist Regina Reiter at the Park Visitor Center for a rockin’ good time with rocks!  No geology vocabulary necessary.

3:30 p.m. Mystery Cat: Anza-Borrego’s Elusive Mountain Lion            45 Minutes
See description for 11:00 am talk, above.

7:30 p.m. Talk – Enjoy Anza-Borrego’s Dark Night Sky!                    1.5 Hours
Winter nights are perfect for Stargazing at the Visitor Center!  Explore constellations, search for planets, and learn about the importance of dark skies everywhere. Bring a chair or blanket to sit on, binoculars if you have them (you’ll be amazed at the view!), and flashlight (red lens is preferable, to preserve night vision). Telescope viewing if weather permits. Meet on the roof of the Visitor Center.